A Calgary mother is hoping a photo of her lying on a hospital bed with her dying son will help steer others away from using the deadly drug fentanyl.
"My son was not an addict, he made a mistake that cost him his life," Sherri Kent wrote on the Facebook post, which has been shared more than 86,000 times.
- ANALYSIS | The year of the fentanyl crisis: How we got here
The photo shows a distraught Sherri lying on a hospital bed and holding the hand of her 22-year-old son, Michael Kent, who is intubated and appears to be unconscious.
"They made me a spot on the bed where I could lay with my son and talk to him," she said.
"This is where I told him I was still proud of him."
Michael lived for the last several years in the B.C. Interior, Kent told CBC News on Sunday, first with his father in Vernon, before moving recently to his sister's place in Kelowna.
The day before he overdosed, Kent said Michael and his sister were running errands when they ran into a man they'd met a few weeks earlier who offered Michael drugs, which his sister forced him to decline.
The next day, however, while his sister was taking a nap, Kent says Michael left the house to meet up with the man once again.
VIDEO | How to use a naloxone kit for a fentanyl overdose
"They went to the store just down the street from where my son was living and this gentleman had told my son he had some really strong heroin," she said.
The pair took the drugs in the store's bathroom, with Michael overdosing.
"[The other man] got all sketched out and messed up and left my son in the washroom," she said.
"About 20 minutes later, he was too scared to go back and check on my son … so he ran for the people who own the store to unlock the door and that's when they found him. He was already blue in the lips. By the time the ambulance got there he was in cardiac arrest."
Michael was rushed to hospital where he was placed on life support. Kent drove there to be with him and Michael was taken off life support and died in hospital on March 21, one week after overdosing. Kent also made the choice for Michael to be an organ donor, helping five other people.
"It was one of the hardest things I've ever had to deal with in my life," she said. "Believe me, it was the worst days of my life."
Kent believes the overdose happened after a period in which her son had abstained from drug use, other than marijuana, for four months.
The results of toxicology tests are still pending, but Kent says doctors told her Michael's death was likely the result of a fentanyl overdose because of the number of cases being reported.
Making naloxone kits readily available — a drug that can be injected to temporarily reverse an overdose of fentanyl or other opioids — will help reduce the number of deaths, Kent said.
"I recommend anybody who has friends or anybody that does do drugs to get one of these," she said. "They give you the time you need to get medical help."
Kent described her son as a kind and trusting person.
"He was friendly to a fault," she said. "It didn't matter who you were or what you were, or where you lived, Michael had a compassion for everybody, he'd give you the shirt off his back, he was that type of child."